What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 2:50 PM EST, 29 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
350 PM EDT Sun Jun 11 2023
.UPDATE...
Issued at 1117 AM EDT SUN JUN 11 2023
Continuing to monitor the rainfall moving across eastern Kentucky
late this morning as a warm front lifts northward through the CWA.
It is fairly light in most places, but is covering a wide extent
of the CWA. Heaviest showers seemed to be a little ahead of the
forecasted axis, so did increase the speed a bit for the eastern
CWA over the next few hours. Still expecting these showers to then
exit to our northeast, and for some drying to take place during
the early afternoon hours, as showers and thunderstorms begin to
set up along the cold front to our west. There is still some
concerns about the timing with these storms, especially given that
the CAMS were an hour or two behind the morning convection. Expect
that once they form over the next few hours, models will hopefully
be able to get a better handle on their movement. But will
continue to monitor radar and models in case any updates need to
be made to the ongoing forecasted timing. Also loaded in the
latest observations for the temps, dew points, and winds, to make
sure the near term forecast was on track with the current
conditions. This only resulted in some minor changes. All updates
have been published and sent to NDFD/web. A new set of forecast
zones were also sent out to reflect changes in the pops/weather.
However, given the 11am time frame, there is still some late
morning wording in the ZFP now, so will have to update again just
after noon.
UPDATE Issued at 805 AM EDT SUN JUN 11 2023
Hourly grids were updated based on recent observation and radar
trends. This brought pops more quickly into the central and
eastern portions of the area.
&&
.SHORT TERM...(Today through Monday)
Issued at 540 AM EDT SUN JUN 11 2023
Early this morning, an upper level low was evolving from Ontario
toward the Lake Superior vicinity with an upper level trough
forming south in the vicinity of the MS Valley. Meanwhile a lead
shortwave trough was working across parts of the Lower OH Valley
to Southeast Conus. The center of the upper level low is expected
to meander to the the Lower peninsula of MI with an upper level
trough to its south working from the central to eastern Conus
including the OH and TN Valleys and Appalachians. Associated sfc
low pressure nearing the Mid MS Valley is expected to track a
little north of the OH River across IL and IN to southwest OH
today and then to the eastern Great Lakes tonight. As the upper
level trough develops, a frontal zone initially south of this sfc
low should merge into the develop sfc low pressure system. The
warm front associated with the sfc low has lifted into the Lower
OH Valley and parts of the TN Valley to southeast and this and the
passing shortwave are responsible form some ongoing convection
over Central KY and parts of IN to the Cumberland Plateau of TN
and GA. Moisture advection continues into eastern KY ahead of this
developing sfc as well as mid and upper level system.
Convection associated with the warm front and the lead shortwave
will work east and northeast across the area this morning to early
afternoon, with a bit of lull in coverage expected in the warm
sector. Solar insolation should lead to at least marginal to
moderate instability in the warm sector by mid to late afternoon
to early evening. The main forecast challenge today is the areal
extent and timing of the Severe weather threat associated with
the are of low pressure tracking north of the OH River to the
eastern Great Lakes. In the warm sector later this afternoon and
early this evening, 06Z RAP guidance and 00Z HREF mean suggest
marginal to moderate MLCAPE ahead of a prefrontal band of
convection in the 500 to 1500 J/kg range and MUCAPE 750 to 1500
J/kg, greatest across the west and southwest. Bulk shear should
range in the 30 to 35 KT range, possibly reaching as high as 40KT.
Effective shear should average in the 30 to 35KT range. 850 mb
winds are expected to climb to the 25 to 35KT range with 700 mb
and 500 mb winds in the 30 to 45KT range. Shear levels support
storm organization even if MLCAPE and MUCAPE are not inordinately
high for June. Mid level lapse rates are generally forecast in
the 6 to around 7 C/km range, greatest in the southwest while low
level lapse rates likely reach or exceed 8C/km ahead of the
prefrontal band or bands of convection late this afternoon to
early this evening. All of this suggests wind is the primary
threat with potentially one or more bowing clusters or lines of
storms. Shear might support some transient supercell
characteristics and these cells would produce higher rainfall
rates and be more likely to produce hail up to lower end of large
hail criteria, 1.25 inch or half dollar size.
Nadocast as well as other probabilistic guidance methods in the
HREF such as the HREF/GEFS calibrated, HREF/SREF calibrated, Loken
ML all support that strong to damaging winds gusts may be
scattered to numerous in number. Probabilities of other hazards
such as large hail and a QLCS tornado or two are lower, but still
are both possible. Recent HRRR runs overnight all depict the
potential for wind gusts near 50KT or near 60 mph potentially
affecting a good swatch of the CWA, possibly weakening as it
encounters lower instability nearer to the WV border. If wind
gusts of this magnitude verify, isolated to scattered power
outages may result. Storms should also be rather efficient rain
producers so despite rather swift movement, any locations that
experience multiple storms moving repeatedly over the same
locations, or training, could experience high water in small
streams as well as low lying and poor drainage areas. Since it has
been 3 days since significant rainfall has occurred and many
areas have a rainfall deficit over the past 30 days or longer
timeframe, potential impacts appear quite limited and thus SPC
Marginal ERO is the proper category. These threat continue to be
highlighted on Social Media and in the HWO.
Behind the front on Monday, the threat for showers and storms will
taper off from west to east as high pressure noses toward the
Lower OH Valley from the MO Valley/Central Conus. With lingering
cloud cover and rather cool temperatures aloft from the upper
level trough, highs will again be below normal for this time of
year.
.LONG TERM...(Tuesday through Sunday)
Issued at 350 PM EDT SUN JUN 11 2023
The latest model data suggests that a large trough of low pressure
will be spinning over the Great Lakes to begin the period on
Tuesday morning. General ridging is expected to be in place
across the Great Plains, with an upper trough in place along the
central Rockies and more troughing troughiness in place over the
western CONUS. This pattern will slowly shift eastward as the
eastern trough pushes off to the east Tuesday through Thursday. It
appears that short waves will be moving by to our north and
south, and may bring a few showers and storms to our far northern
and southern areas Tuesday through Wednesday. We should see short
break from any rain Wednesday night and Thursday morning, as weak
ridging at the surface briefly influences our weather. Another
round of scattered showers and storms may be on tap for late
Thursday into early Thursday evening, as moisture migrating around
the back side of the large departing upper trough interacts with
our terrain and the heat of the day. Thursday night should be dry,
but more rain is in the offing for Friday through Sunday, as
another large trough of low pressure moves out of the southern
Plains and across the Ohio and Tennessee valleys. We should
experience multiple rounds of precipitation across the area as
this system makes its way across the region.
Temperatures, after starting off below normal on Tuesday, should
rebound to generally above normal values from Wednesday onward as
generally southerly flow sets up across the area. Daily highs in
the low to mid 80s are possible, along with nightly lows in the
upper 50s and lower 60s. Winds will be persistently breezy and a
bit gusty during the passage of each low pressure system this
coming week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 221 PM EDT SUN JUN 11 2023
Going to be a complex forecast over the next 18+ hours. A warm
front has lifted through eastern Kentucky, with most of the rain
now having exited the TAF sites, but VFR to MVFR CIGS remain at
most locations. Skies will clear out for a few more hours, before
another stronger line of showers and thunderstorms develops along
the approaching cold front and moves through the TAF sites
generally between 4pm (20Z) and 9pm (1Z) this afternoon/evening.
Lingering rain showers and perhaps a rumble of thunder are also
possible into the first part of the overnight until the front
passes through. As these stronger storms move through between 4
and 9pm, expect skies to quickly deteriorate, reaching IFR during
the overnight and remaining so into Monday morning. VIS will vary
throughout the evening and overnight based on the timing and
intensity of the storms moving through, but plan for generally
MVFR VIS conditions. Prevailing winds will start off southerly at
the beginning of the TAF period, but will become more W to WNW
behind the front and will stay here through the remainder of the
TAF period. However, any storms that pass through will have the
capability of mixing down much stronger winds, potentially
damaging. Conditions will begin to improve the last 6 hours of the
TAF period between 12 and 18Z Monday.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JMW
SHORT TERM...JP
LONG TERM...AR
AVIATION...JMW
Hazardous weather outlook, Jun 11, 2:58 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
358 PM EDT Sun Jun 11 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
358 PM EDT Sun Jun 11 2023
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are expected at times through tonight. Some of these
storms may produce locally heavy rainfall. In addition, there is a
slight to enhanced risk of severe thunderstorms through the evening.
Damaging wind gusts are the primary threat with these storms, though
hail up to half dollar size and an isolated tornado are also
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible during the morning hours along the
Virginia border.
Thunderstorms are also possible at times from Wednesday through
Saturday, mainly during afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of damaging winds,
hail, and or heavy rain that may occur later today or tonight.
JKL
In the hours before
Special weather statement, Jun 11, 3:17 PM EST, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
417 PM EDT Sun Jun 11 2023
KYZ079-083-112045-
Wayne KY-Pulaski KY-
417 PM EDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of Wayne and
southwestern Pulaski Counties through 445 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Susie, or 7 miles southwest of Monticello, moving northeast at 50
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cooper around 420 PM EDT.
Oil Valley, Parnell, Barrier and Burfield around 425 PM EDT.
Monticello, Steubenville and Coopersville around 430 PM EDT.
Betsey, Mill Springs, Gregory and Denney around 435 PM EDT.
Other locations in the path of this storm include Kidder, Frazer,
Delta and Quinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3705 8472 3689 8452 3686 8459 3685 8457
3684 8459 3682 8458 3680 8458 3679 8462
3674 8468 3661 8493 3662 8499 3668 8500
3669 8502 3676 8501 3682 8504
TIME...MOT...LOC 2017Z 232DEG 42KT 3676 8495
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BATZNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113464, 1113433, 1113451, 1113435, 1113449, 1113459, 1113474, 1113473, 1113472, 1113457, 1113991, 1113425, 1113447, 1113419, 1114000, 1113460, 1113461, 1113462, 1114001, 1113418, 1113445, 1113920, 1113926, 1113937, 1113468, 1113864, 1113944, 1113467, 1113465, 1113949, 1113463, 1113453, 1113952, 1113955, 1113951, 1113885, 1113916, 1113979, 1113984, 1113961, and more.